Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 4, 2021Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jul 4, 2021, 4:53 PM CDT for Jeff Davis County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 4:53 PM CDT (21:53 UTC)
Expired
Jul 4, 2021, 5:45 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX

County Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS84 KMAF 042153
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Sun Jul 4 2021
 
TXZ276-277-042245-
Marfa Plateau TX-Davis Mountains TX-
453 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTH CENTRAL PRESIDIO COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Valentine, or 28 miles west of Fort Davis, moving
south at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valentine and Bloys Camp. 

LAT...LON 3081 10456 3083 10428 3040 10402 3043 10462
TIME...MOT...LOC 2152Z 344DEG 8KT 3064 10438 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:45 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 2:45 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Sun Jul 4 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Sun Jul 4 2021

Scattered -SHRA/TS will develop in the Davis & Guadalupe Mtns this
afternoon and evening but should remain west of the TAF sites with
a close eye on FST/CNM/PEQ where they may approach. More storms
are expected near 12Z, moving out of SE NM and into the Permian
Basin. Confidence is not high so just introduced -SHRA for now at
HOB/MAF and TS may need to be added in later issuances.

Hennig

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 158 PM CDT Sun Jul 4 2021

Current radar is showing showers and thunderstorms developing in the
Davis Mountains this afternoon. Very little movement is noted and
that will raise the possibility for flash flooding. These storms
will diminish after sunset with the flood threat shifting to the
northeastern Permian Basin late tonight and into Monday. Models are
showing an MCS moving out of New Mexico adding to already impressive
rainfall totals from the past week. Northerly mid and upper level
flow suggest a southerly storm motion; however, southeasterly storm
relative inflow will likely cause higher rainfall amounts on the
eastern edge of the system. This would be the favored location for a
stronger and deeper surface cold pool and storm development so the
watch has been initially issued for these northeastern counties with
the possible expansion farther south of additional counties if
needed. The rainfall and clouds will also continue the recent trend
of below normal temperatures.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 158 PM CDT Sun Jul 4 2021

In the extended, the upper level ridge will be centered over
NV/UT/AZ beginning 12Z Tuesday.  There it will meander throughout
much of the week.  Thursday night/Friday, an upper trough will dive
into the Central Plains/MS Valley, nudging the upper ridge even
farther west, to central NV by 00Z Sunday.  This will keep the low-
level thermal ridge well west of Southeast New Mexico and West
Texas, providing continued relief for those who prefer cooler
weather.  Thicknesses won't vary much in the extended, keeping highs
each day 5-10F below normal, whereas lows look to be near-normal.
NBM numbers look reasonable, but BOIVERIFY suggests they can be
bumped up a degree or so here and there.

With regards to rain chances, long-range models suggest we may be in
for a dry spell next week, but not before a few more days of
widespread convection as shortwaves move south through the eastern
periphery of the ridge.  Tuesday, best chances for thunderstorm
development look to be over the higher terrain as easterly upslope
flow commences.  Tuesday night, models hint at developing a MCS to
the north, and bringing it into Southeast New Mexico.  Continued
easterly upslope flow will keep thunderstorms in play Wednesday, but
Thursday the focus is still forecast to shift to the south as an
inverted trough moves into the Big Bend Area from the Gulf Coast.
This will hopefully provide some much needed rain to that area, as
it has largely missed out the past couple of weeks.  Unfortunately,
better QPF looks to take place over the Serranias del Burro to the
southeast.  For the Big Bend Area, the GFS is light on rainfall, but
the ECMWF suggests 1-2 inches is possible over the next week or so.
Given that the airmass will be tropical, the ECMWF solution seems
more feasible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  83  70  85 /  40  60  40  30
Carlsbad                 72  91  71  88 /  20  30  40  40
Dryden                   73  91  72  88 /  20  40  50  40
Fort Stockton            72  91  71  89 /  10  40  40  40
Guadalupe Pass           67  83  65  82 /  30  40  50  50
Hobbs                    70  88  68  87 /  30  40  40  30
Marfa                    63  85  63  84 /  30  60  30  60
Midland Intl Airport     72  86  69  85 /  40  60  30  30
Odessa                   72  86  69  86 /  30  60  30  30
Wink                     73  92  71  90 /  10  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch from midnight CDT tonight through Monday
     afternoon for Borden-Dawson-Howard-Martin-Mitchell-Scurry.

NM...None.
&&

SHORT TERM...10
LONG TERM....44
AVIATION...10
Hazardous weather outlook, Jul 4, 2:56 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
256 PM CDT Sun Jul 4 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-052000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
256 PM CDT Sun Jul 4 2021 /156 PM MDT Sun Jul 4 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms this afternoon and evening,
mainly over Southeast New Mexico, northern Permian Basin, and
Western Low Rolling Plains, capable of producing large hail and
damaging winds. Heavy rain may also result in flash flooding.

Elsewhere, thunderstorms are possible today and tonight. Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain from thunderstorms may result in flash flooding Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 4, 4:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Sun Jul 4 2021

TXZ276-277-042245-
Marfa Plateau TX-Davis Mountains TX-
453 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTH CENTRAL PRESIDIO COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Valentine, or 28 miles west of Fort Davis, moving
south at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valentine and Bloys Camp.

LAT...LON 3081 10456 3083 10428 3040 10402 3043 10462
TIME...MOT...LOC 2152Z 344DEG 8KT 3064 10438

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:07 PM CDTFlash Flood WarningMAFCulberson, Reeves4 hr
Jul 3, 8:34 PM CDTSpecial Weather StatementMAFReeves41 min
Jul 3, 9:00 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward4 hr
Jul 4, 1:01 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jul 4, 1:14 PM CDTFlash Flood WarningMAFJeff Davis2 hr
Jul 4, 1:40 PM CDTFlash Flood WatchMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry28 hr
Jul 4, 2:09 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Jul 4, 3:16 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio4 hr
Jul 4, 5:02 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jul 4, 6:20 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis3 hr
Jul 4, 6:55 PM CDTAreal Flood AdvisoryMAFCulberson3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.